Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 29, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 10, 2013, 7:06 PM MST for Cochise County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2013, 7:06 PM MST (02:06 UTC)
- Expired
- Jul 10, 2013, 7:45 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 30 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1900 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
796 WUUS55 KTWC 110206 SVRTWC AZC003-110245- /O.NEW.KTWC.SV.W.0029.130711T0206Z-130711T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 706 PM MST WED JUL 10 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 745 PM MST * AT 659 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BENSON AND MOVING NORTH AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MESCAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3209 11045 3208 11018 3188 11017 3185 11044 TIME...MOT...LOC 0206Z 164DEG 11KT 3196 11028 $$
2 follow-up statements
640 WWUS55 KTWC 110223 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 723 PM MST WED JUL 10 2013 AZC003-110245- /O.CON.KTWC.SV.W.0029.000000T0000Z-130711T0245Z/ COCHISE AZ- 723 PM MST WED JUL 10 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR WEST CENTRAL COCHISE COUNTY... AT 713 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BENSON AND MOVING NORTH AT 15 MPH. LAT...LON 3209 11045 3208 11018 3194 11019 3193 11041 TIME...MOT...LOC 0223Z 164DEG 11KT 3201 11030 $$
857 WWUS55 KTWC 110240 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 740 PM MST WED JUL 10 2013 AZC003-110249- /O.EXP.KTWC.SV.W.0029.000000T0000Z-130711T0245Z/ COCHISE AZ- 740 PM MST WED JUL 10 2013 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY WILL EXPIRE AT 745 PM MST... THE SEVERE THUNDERSTORM HAS WEAKENED NORTH OF BENSON. THUS THE WARNING WILL BE ALLOWED TO EXPIRE AT 7:45 PM. LAT...LON 3209 11045 3208 11018 3194 11019 3193 11041 TIME...MOT...LOC 0239Z 164DEG 11KT 3206 11032 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:25 AM MST, 9 hours 41 minutes earlier.
Area forecast discussion, Jul 10, 9:25 AM MST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 925 AM MST WED JUL 10 2013 .SYNOPSIS...A FAVORABLE SOUTHEASTERLY FLOW REGIME WILL RESULT IN GREATER THUNDERSTORM COVERAGE THROUGH THURSDAY. THUNDERSTORM CHANCES WILL GRADUALLY DECREASE FRIDAY THROUGH SUNDAY. THEREAFTER... THUNDERSTORM COVERAGE WILL INCREASE EARLY NEXT WEEK AS A LOW PRESSURE SYSTEM APPROACHES FROM THE EAST. EXPECT COOLER DAYTIME TEMPERATURES BY THURSDAY FOLLOWED BY A WARMING TREND THIS WEEKEND. && .DISCUSSION...INTERESTING DAY IN STORE FOR SOUTHEAST ARIZONA. VIS SATELLITE AND SURFACE OBS DEPICT MORE CLEARING THIS MORNING THAN YESTERDAY. KTUS IS CURRENTLY RUNNING A DEGREE OR TWO WARMER THAN YESTERDAY SO WE STILL HAVE SOME POTENTIAL TO HIT 100 DEGREES AND BREAK THE ALL TIME RECORD CONSECUTIVE STREAK OF HIGH TEMPS OF 100 DEGREES OR GREATER. THE BIGGER CONCERN FROM THE CLEAR SKIES IS THE IMPROVED HEATING THAT WILL CONTINUE THROUGH MID MORNING AND HOW THIS HEATING WILL INFLUENCE OUR CONVECTIVE POTENTIAL TODAY. MORNING SOUNDING WAS IMPRESSIVE. VERY HIGH PRECIP WATER VALUES NEAR 1.9 INCHES WHICH IS ABOVE THE 99TH PERCENTILE FOR THIS TIME OF YEAR. SFC DEW POINTS ACROSS SE AZ AR IN THE MID 60S WITH THE MOIST AIRMASS EXTENDING NORTH OF KPHX. ABUNDANT CAPE EVIDENT ON THE 12Z SOUNDING WITH THE MEAN LAYER CAPE VALUES ARE RUNNING ABOVE THE 75TH PERCENTILE FOR THIS TIME OF YEAR. DCAPE IS ALSO LOOKING GOOD AND WE HAVE ENOUGH SHEAR IN PLACE TO BE CONCERNED FOR ISOLATED SUPERCELLS TODAY. SO ATMOSPHERIC DATA CERTAINLY POINTS TOWARDS INCREASED ACTIVITY TODAY AND WITH THE CLEAR MORNING SKIES...OTHER THAN A FEW CLOUDS HANGING AROUND COCHISE COUNTY...ANTICIPATE AN EARLIER START THAN YESTERDAY. THAT LEADS ME TO THE HIGH RES MODELS. THE UOFA WRF...OUR LOCAL WRF...AND THE HRRR ALL POINT TOWARD SIMILAR SOLUTIONS. BASED ON THE MODELS...CONVECTION SHOULD BEGIN BY NOON TODAY ALONG THE INTERNATIONAL BORDER NEAR SANTA CRUZ COUNTY...AND THEN BUILD NORTHWEST ACROSS PIMA COUNTY. THE MODELS ARE LESS OPTIMISTIC FOR ACTIVITY ACROSS COCHISE COUNTY...LIKELY DUE TO THE MORNING CLOUD COVER...BUT THINKING THESE AREAS MAY SEE THE ACTIVITY LATER IN THE EVENING ONCE THE CONVECTIVE TEMPS ARE MET. SO...CONCERNS TODAY RUN THE GAMUT. SEVERE STORMS WITH STRONG DOWNDRAFTS AND HAIL AND POSSIBLY A SUPERCELL OR TWO...TRANSITIONING TO AN MCS LATER IN THE AFTERNOON. ALSO...THE HIGH MOISTURE CONTENT COMBINED WITH THE HEAVY RAINFALL WE EXPERIENCED YESTERDAY IN SOME LOCATIONS WOULD CERTAINLY FAVOR FLASH FLOODING. FINALLY...THE STORM MOTIONS TODAY ALSO SUGGEST DUST STORM POTENTIAL. SE AZ IS CURRENTLY UNDER A SLIGHT RISK. JJB && .AVIATION...SCT120 NEAR THE INTERNATIONAL BORDER BECOMING MOSTLY SUNNY BY MID-MORNING. EXPECT ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON INTO THE EVENING OR FROM 10/18Z THROUGH 11/06Z. LCL CIGS BKN025-030 AGL NEAR THE STORMS. SMALL HAIL LIKELY NEAR THE THUNDERSTORM CORE WITH LOCALLY HEAVY RAINFALL. STRONG ERRATIC WIND GUSTS NEAR 55KTS WITH THE STRONGEST THUNDERSTORMS. STORM MOTION FROM THE EAST TOWARDS THE WEST 10-15 KTS. OUTSIDE OF THE STORMS EXPECT LIGHT VARIABLE WINDS THIS MORNING THEN BECOMING WEST TO NORTHWEST 10-15 KTS AFT 10/20Z AND BECOMING LIGHT AND VARIABLE AGAIN AFT 11/04Z. && .FIRE WEATHER...SCATTERED MAINLY LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WEEK. THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY AND ERRATIC WINDS AND THE POTENTIAL FOR LOCALLY HEAVY RAINS WILL CONTINUE INTO THURSDAY. AN UNUSUALLY MOISTURE AIR MASS IS OVER SOUTHERN ARIZONA FOR THIS TIME OF YEAR. AWAY FROM THE THUNDERSTORM ACTIVITY...NORMAL DIURNAL WIND TRENDS ARE EXPECTED TO OCCUR THROUGH THE WEEKEND. DAYTIME RELATIVE HUMIDITIES WILL RANGE FROM THE 20S TO 30S WITH GOOD NIGHTTIME RECOVERIES. && .PREV DISCUSSION...HIGH PRESSURE ALOFT CENTERED NEAR THE FOUR CORNERS REGION EARLY THIS MORNING WILL MOVE EWD INTO THE CENTRAL CONUS PLAINS BY MIDDAY FRI. A DEEPER SELY FLOW REGIME WILL BECOME ESTABLISHED LATER TODAY AND CONTINUE INTO THUR. 10/00Z NAM/GFS/ ECMWF CONTINUED WITH GOOD RUN-TO-RUN CONSISTENCY BY DEPICTING HIGHER POPS TO OCCUR THIS AFTERNOON INTO TONIGHT AND AGAIN THUR. THUS...FORECAST CONFIDENCE IS FAIRLY HIGH THAT AN ACTIVE CONVECTIVE PERIOD WILL OCCUR DURING THE AFOREMENTIONED TIME PERIODS. SIMILAR PRECIP WATER VALUES SHOULD TRANSLATE INTO SIMILAR RAINFALL AMOUNTS THAT WERE RECORDED TUE AFTERNOON AND TUE EVENING. HAVE DEPICTED AREAS OF BLOWING DUST LATE THIS AFTERNOON AND EARLY THIS EVENING MAINLY ALONG THE INTERSTATE 10 CORRIDOR NW OF TUCSON AS TSTMS MOVE NWWD INTO SOUTH CENTRAL PINAL COUNTY. A GRADUAL DECREASE IN SHOWER/TSTM COVERAGE IS FORECAST TO OCCUR FRI-SUN AS THE GFS/ECMWF DEPICT THE BULK OF DEEPER MOISTURE TO SHIFT NW OF THE AREA. HAVE TRENDED POPS DOWNWARD ACCORDINGLY FRI-SUN TO REFLECT THIS SCENARIO. THEREAFTER...SHOWER/TSTM COVERAGE SHOULD INCREASE MARKEDLY MON AS AN INVERTED TROUGH ADVANCES WWD ACROSS CHIHUAHUA. SCATTERED TO PERHAPS NUMEROUS SHOWERS/TSTMS ARE FORECAST MON AFTERNOON AND MON EVENING FROM TUCSON EWD/SWD. ISOLATED TO SCATTERED SHOWERS/TSTMS ARE ON TAP ACROSS WRN PIMA COUNTY AND SOUTH CENTRAL PINAL COUNTY. AMPLE MOISTURE IN COMBINATION WITH THE STATIONARY UPPER LEVEL LOW PRESSURE SYSTEM ACROSS NRN SONORA WILL JUSTIFY SCATTERED MAINLY AFTERNOON/EVENING SHOWERS/TSTMS ACROSS MUCH OF SE AZ TUE. THIS SYSTEM HOLDS THE POTENTIAL TO BRING CONSIDERABLE RAINFALL TO SE AZ MON-TUE. HIGH TEMPS TODAY WILL BE ABOUT 2-3 DEGS F COOLER VERSUS MAX TEMPS ACHIEVED TUE. DAYTIME TEMPS THUR WILL BE ABOUT 2-4 DEGS F COOLER VERSUS TODAY...THEN A WARMING TREND WILL OCCUR FRI-SUN IN RESPONSE TO A SLIGHTLY DRIER ENVIRONMENT. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON DISCUSSION...BROST AVIATION/FIRE WEATHER...SAMPSON
In the hours before
Special weather statement, Jul 10, 5:07 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
507 PM MST WED JUL 10 2013
AZZ506-511-110045-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-SOUTHEAST
PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
507 PM MST WED JUL 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND EXTREME
WESTERN GRAHAM COUNTIES UNTIL 545 PM MST...
AT 505 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAN MANUEL...OR 21 MILES NORTHEAST OF ORO
VALLEY...MOVING NORTHWEST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...ORACLE...MAMMOTH...
SADDLEBROOKE...BIOSPHERE 2...ORACLE JUNCTION AND ARAVAIPA CREEK
PRESERVE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3292 11077 3281 11045 3268 11044 3251 11045
3252 11071 3259 11076 3252 11077 3253 11081
3254 11082 3252 11081 3251 11085 3251 11104
3278 11100
TIME...MOT...LOC 0007Z 144DEG 14KT 3261 11068Special weather statement, Jul 10, 5:42 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
542 PM MST WED JUL 10 2013
AZZ505-506-110130-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
542 PM MST WED JUL 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 630 PM
MST...
AT 540 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF MAMMOTH...OR 35 MILES NORTHEAST
OF ORO VALLEY...MOVING NORTHWEST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...KEARNY...DUDLEYVILLE AND
KELVIN.
LAT...LON 3299 11078 3303 11073 3307 11073 3315 11062
3314 11056 3286 11053 3271 11063 3270 11083
3291 11098 3317 11108 3318 11107 3324 11094
TIME...MOT...LOC 0042Z 150DEG 22KT 3289 11071
MEADOWSSpecial weather statement, Jul 10, 6:30 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 630 PM MST WED JUL 10 2013 AZZ507-513-110215- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 630 PM MST WED JUL 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 715 PM MST... AT 622 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF BENSON...MOVING NORTH NORTHWEST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...KARTCHNER CAVERNS STATE PARK AND SAINT DAVID. LAT...LON 3190 11043 3197 11021 3178 11009 3175 11032 TIME...MOT...LOC 0130Z 157DEG 12KT 3185 11024
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:03 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 117 min |
| Jul 10, 5:07 PM MST | Special Weather Statement | TWC | 38 min | |
| Jul 10, 5:14 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pima, Pinal | 46 min |
| Jul 10, 5:42 PM MST | Special Weather Statement | TWC | Pinal | 48 min |
| Jul 10, 5:49 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 41 min |
| Jul 10, 6:30 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 10, 7:20 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Jul 10, 7:29 PM MST | Special Weather Statement | TWC | Graham | 46 min |
| Jul 10, 7:57 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Jul 10, 8:03 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Jul 10, 8:06 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Jul 10, 8:21 PM MST | Special Weather Statement | TWC | Greenlee | 39 min |
| Jul 10, 9:31 PM MST | Special Weather Statement | TWC | 44 min | |
| Jul 10, 9:34 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Jul 10, 9:48 PM MST | Special Weather Statement | TWC | Graham | 42 min |
| Jul 10, 9:49 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 10, 9:57 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.